Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 192, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jul 17, 2021, 6:23 PM EDT for Bradford County, Luzerne County, Wyoming County, Pennsylvania. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2021, 6:23 PM EDT (22:23 UTC)
- Expired
- Jul 17, 2021, 6:53 PM EDT
- In force
- 30 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bradford County, PA, Luzerne County, PA, Wyoming County, PA
The radar
The Binghamton radar (KBGM), 91 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 1:13 PM EDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.4 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 958 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
611
WUUS51 KBGM 172223
SVRBGM
PAC015-079-131-172330-
/O.NEW.KBGM.SV.W.0192.210717T2223Z-210717T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
623 PM EDT Sat Jul 17 2021
The National Weather Service in Binghamton has issued a
* Severe Thunderstorm Warning for...
Northwestern Luzerne County in northeastern Pennsylvania...
Southeastern Bradford County in northeastern Pennsylvania...
Western Wyoming County in northeastern Pennsylvania...
* Until 730 PM EDT.
* At 622 PM EDT, a severe thunderstorm was located over Ricketts Glen
State Park, or 20 miles north of Berwick, moving northeast at 15
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Vernon, Harveys Lake, Hollenback, Noxen, Mehoopany, Forkston,
Laceyville, Kasson Brook, Evans Falls and Lovelton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Heavy rainfall is occurring with this storm, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4122 7630 4123 7632 4132 7631 4154 7622
4155 7628 4166 7618 4148 7591
TIME...MOT...LOC 2222Z 221DEG 13KT 4134 7633
HAIL...1.00IN
WIND...60MPH
$$
TAC1 follow-up statement
877
WWUS51 KBGM 172253
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
653 PM EDT Sat Jul 17 2021
PAC015-079-131-172302-
/O.CAN.KBGM.SV.W.0192.000000T0000Z-210717T2330Z/
Luzerne PA-Bradford PA-Wyoming PA-
653 PM EDT Sat Jul 17 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LUZERNE...
SOUTHEASTERN BRADFORD AND WESTERN WYOMING COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4122 7630 4123 7632 4132 7631 4154 7622
4155 7628 4166 7618 4148 7591
TIME...MOT...LOC 2251Z 221DEG 13KT 4142 7624
$$
KistnerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 4:29 PM EDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jul 17, 4:29 PM EDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
429 PM EDT Sat Jul 17 2021
.SYNOPSIS...
Scattered thunderstorms will persist into this evening and could
potentially produce strong winds and locally heavy rainfall
with a risk for flash flooding. Rain showers will likely
linger across the region into Sunday night with cooler
temperatures to start the week. Temperatures will become more
seasonal through the rest of the week with a slightly active
pattern.
&&
.NEAR TERM /THROUGH SUNDAY NIGHT/...
430 pm update...
Main concerns in the near term remain focused on the scattered
thunderstorms across a good portion of the forecast area and the
Northeast US through this evening...which could produce
damaging winds and heavy rain, along with the chance of
lingering rain showers into Sunday and Sunday night and patchy
fog.
Severe Thunderstorm Watch and Flash Flood Watch remain in
effect across a large portion of the forecast area. Two separate
areas of convection have developed, with the eastern one
situated within the warm sector and the western area along the
incoming surface trough/cold front. Much of the convection
continues to slowly mature and vertically grow as the afternoon
progresses and the boundary layer destabilizes and mixes deeper.
The threat for severe weather remains through the evening with
some storms capable of producing damaging winds and even a few
tornadoes as well. The low level environment is favorable for
rapidly evolving storms that may spin up a brief tornado...or
produce isolated microbursts. There is also the potential for
heavy rainfall...and training storms that may lead to some flash
flooding. Deep moisture is prevalent across the Northeast,
south of the warm front with PWATs around 1-2 inches. The
incoming upper short wave will tighten up a strong LLJ ahead of
the system that should help advect in a nose of even more
moisture into PA/NY through this evening. All of this moisture
will likely be realized in the form of heavy rain from these
storms through tonight. The already saturated soils will allow
for very sensitive conditions that will not take much to produce
rapid runoff and flash flooding. The storms will likely be able
to produce 1-2 inches per hour...which would exceed flash flood
guidance for a number of locations in central NY and ne PA.
The entire system pulls slowly east through tonight and much of
the forecast area becomes situated with the cooler/stable area
behind the system. Although it appears there will be enough
moisture wrapping around on the backside to produce a continuous
area of scattered rain showers late tonight through the day
Sunday.
Depending on how quickly the upper trough moves through the
rain showers could actually linger into Sunday night as well.
Overall the pattern will be cooler and slightly drier.
Temperatures on Sunday will only climb into the upper 60s to mid
70s. Also, the presence of residual moisture from the recent
rain will induce a favorable environment for fog.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
The upper level trough will continue to influence the weather
for our area Sunday night into Monday as it slowly moves east.
Additional rain showers will linger across the area with a
chance for diurnal heating to bring afternoon isolated
thunderstorms. The positioning of the low will give the
northeast portion of our area the best chance for precipitation
into Monday afternoon. The low finally moves out of the region
Monday evening with a weak ridge building into the area from the
southwest, which will help keep conditions dry Monday night into
early tuesday afternoon. The rain chances return Tuesday
afternoon as another trough digs into our area from the
northwest. Models are showing a early afternoon to late
afternoon spread on the resumption of rain, with a frontal
boundary moving through sometime overnight Tuesday.
High temperatures will range in the upper 70s to mid 80s across
the region with lows in the low to mid 60s.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Not much has changed in the forecast for the extended period.
Models are showing a continued active pattern through late next
week. Additional waves will rotate through our area, pivoting
around a large low over eastern Canada. Scattered rain showers
with isolated thunderstorms can be anticipated for most of the
period, especially during the afternoon hours. One nice result
of this pattern will be the northwest flow associated with this
low will give our area pretty nice temperatures for the period,
with highs in the upper 70s and lows in the upper 50s.
&&
.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
Showers and thunderstorms will increase in coverage and
intensity through the afternoon as a warm front remains draped
across central/ern NY and a cold front moves in from the west.
Periods of IFR restrictions are likely during this convection
which may include heavy rain and brief fog. There will also be
erratic and gusty winds with some of these storms.
These showers and storms will move out tonight and then ceilings
will lower below 1000 ft AGL. More fog will form as well with
IFR/MVFR vsbys. Conditions will very slowly improve between
13-18Z Sunday, but only to around fuel alternate or low-end
MVFR.
Winds around 5 kt from the s/sw will shift to the w/nw 5 to 10
kt tonight and then gust to around 15 kt after 12Z Sunday.
Outlook...
Sunday...Showers with MVFR restrictions likely.
Monday and Tuesday...Some drying possible early Tuesday before
more diurnal showers and storms return later in the day.
Wednesday...Stray showers and storms with associated
restrictions possible.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 2 AM EDT Sunday for PAZ038>040-043-044-
047-048-072.
NY...Flash Flood Watch until 2 AM EDT Sunday for NYZ009-015>018-
022>025-036-037-044>046-055>057-062.
&&
SYNOPSIS...BJT
NEAR TERM...BJT
SHORT TERM...JTC/MDP
LONG TERM...JTC/MDP
AVIATION...BTL/BJTHazardous weather outlook, Jul 17, 4:14 PM EDT, 2 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 414 PM EDT Sat Jul 17 2021 NYZ009-015>018-022-023-025-036-037-044-182015- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Tompkins-Madison-Southern Oneida-Cortland- 414 PM EDT Sat Jul 17 2021 ...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT SUNDAY... This Hazardous Weather Outlook is for central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. In addition to flash flooding, some storms my become severe with damaging winds being the main threat. An isolated tornado or two cannot be ruled out. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazards weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines. NYZ024-045-046-055>057-062-PAZ038>040-043-044-047-048-072-182015- Chemung-Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford- Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike- Southern Wayne- 414 PM EDT Sat Jul 17 2021 ...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT SUNDAY... ...SEVERE THUNDERSTORM WATCH 382 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazards weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines.
In the hours before
Special weather statement, Jul 17, 5:16 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Binghamton NY
516 PM EDT Sat Jul 17 2021
PAZ039-172145-
Susquehanna-
516 PM EDT Sat Jul 17 2021
...A STRONG THUNDERSTORM WILL AFFECT WESTERN SUSQUEHANNA COUNTY...
At 516 PM EDT, a strong thunderstorm was located near Rush, or near
Montrose, moving northeast at 20 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm.
Locations impacted include...
Rush, Montrose, Dimock, Hallstead, New Milford, Great Bend,
Friendsville, Brackney, South Montrose and Elk Lake.
Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4179 7613 4183 7613 4200 7600 4200 7578
4192 7565 4169 7595
TIME...MOT...LOC 2116Z 217DEG 18KT 4181 7600
TACSpecial weather statement, Jul 17, 5:21 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Binghamton NY
521 PM EDT Sat Jul 17 2021
NYZ045-046-057-172145-
Otsego-Chenango-Delaware-
521 PM EDT Sat Jul 17 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN OTSEGO...
NORTHWESTERN DELAWARE AND SOUTHEASTERN CHENANGO COUNTIES...
At 521 PM EDT, a strong thunderstorm was located near Sidney, or 11
miles north of Deposit, moving north at 25 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Sidney, Masonville, Unadilla, Otego, Mt Upton, Sidney Center, East
Sidney, Rockdale, Trout Creek and Oquaga Creek State Park.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4213 7529 4215 7542 4219 7542 4220 7545
4246 7547 4244 7516
TIME...MOT...LOC 2121Z 185DEG 23KT 4222 7538
KistnerLocal storm report, Jul 17, 5:26 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
526 PM EDT SAT JUL 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG 2 ENE DANBY 42.36N 76.45W
07/17/2021 TOMPKINS NY 911 CALL CENTER
LARGE TREE DOWN ON ROAD. TIME ESTIMATED BY
RADAR.
&&Local storm report, Jul 17, 5:37 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
537 PM EDT SAT JUL 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 1 NNW EDWARDSVILLE 41.27N 75.91W
07/17/2021 M0.70 INCH LUZERNE PA TRAINED SPOTTER
&&
BJTLocal storm report, Jul 17, 6:05 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
605 PM EDT SAT JUL 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 2 N WHITNEY POINT 42.36N 75.97W
07/17/2021 M2.00 INCH BROOME NY PUBLIC
&&Local storm report, Jul 17, 6:06 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
606 PM EDT SAT JUL 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM FLOOD 1 NNW DANBY 42.37N 76.49W
07/17/2021 TOMPKINS NY 911 CALL CENTER
FIRST FLOOR OF HOUSE FLOODING.
&&The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 3:20 PM EDT | Areal Flood Advisory | BGM | Wayne | 117 min |
| Jul 17, 4:35 PM EDT | Special Weather Statement | BGM | Pike | 40 min |
| Jul 17, 4:45 PM EDT | Special Weather Statement | BGM | Susquehanna | 30 min |
| Jul 17, 4:46 PM EDT | Flash Flood Warning | BGM | Bradford | 90 min |
| Jul 17, 4:55 PM EDT | Flash Flood Warning | BGM | Wayne | 4 hr |
| Jul 17, 5:06 PM EDT | Special Weather Statement | BGM | Lackawanna | 24 min |
| Jul 17, 5:14 PM EDT | Areal Flood Advisory | BGM | Lackawanna, Luzerne, Wyoming | 2 hr |
| Jul 17, 5:16 PM EDT | Special Weather Statement | BGM | Susquehanna | 29 min |
| Jul 17, 5:23 PM EDT | Severe Thunderstorm Warning | BGM | Susquehanna | 67 min |
| Jul 17, 5:28 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Susquehanna, Wayne, Wyoming | 62 min |
| Jul 17, 5:35 PM EDT | Severe Thunderstorm Warning | BGM | Luzerne, Susquehanna, Wyoming | 55 min |
| Jul 17, 6:04 PM EDT | Severe Thunderstorm Warning | BGM | Bradford, Susquehanna | 41 min |
| Jul 17, 6:31 PM EDT | Areal Flood Advisory | BGM | Bradford, Lackawanna, Luzerne, Susquehanna, Wayne, Wyoming | 2 hr |
| Jul 17, 6:39 PM EDT | Severe Thunderstorm Warning | BGM | Susquehanna | 36 min |
| Jul 17, 7:06 PM EDT | Areal Flood Advisory | BGM | Bradford, Susquehanna, Wayne | 2 hr |
| Jul 17, 7:28 PM EDT | Special Weather Statement | BGM | Luzerne | 32 min |
| Jul 17, 7:33 PM EDT | Special Weather Statement | BGM | Wayne | 27 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.